Alert archive / Washington / Blowing Dust Advisories in 2021

Blowing Dust Advisory 2, NWS Pendleton, OR

April 12, 20216 counties in Washington; 4 counties in Oregon

NWS Pendleton, OR issued this blowing dust advisory at Apr 12, 2021, 12:46 PM PDT for 6 counties in Washington; 4 counties in Oregon. It took effect at Apr 13, 2021, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2021, 12:46 PM PDT (19:46 UTC)
In effect from
Apr 13, 2021, 11:00 AM PDT
Expired
Apr 13, 2021, 8:00 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Umatilla County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 53 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2021-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2021-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS76 KPDT 121946
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1246 PM PDT Mon Apr 12 2021

WAZ028-029-130400-
/O.NEW.KPDT.DU.Y.0002.210413T1800Z-210414T0300Z/
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Connell, Prosser, Tri-Cities, Dayton, 
Waitsburg, and Walla Walla
1246 PM PDT Mon Apr 12 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT
TUESDAY...

* WHAT...Visibility between one quarter mile and one mile in
  blowing dust expected at times, especially near freshly plowed
  fields.

* WHERE...Lower Columbia Basin of Washington and Foothills of 
  the Blue Mountains of Washington.

* WHEN...From 11 AM to 8 PM PDT Tuesday.

* IMPACTS...Hazardous driving conditions due to reduced visibility
  from blowing dust.

* ADDITIONAL DETAILS...Blowing dust will occur mostly in areas
  near freshly plowed fields in the Lower Columbia Basin and Blue
  Mountain Foothills of Washington. Winds will be from the
  northeast 20 to 30 mph with gusts to 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
4 follow-up statements
875 
WWUS76 KPDT 130312
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
812 PM PDT Mon Apr 12 2021

WAZ028-029-131500-
/O.CON.KPDT.DU.Y.0002.210413T1800Z-210414T0300Z/
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Connell, Prosser, Tri-Cities, Dayton, 
Waitsburg, and Walla Walla
812 PM PDT Mon Apr 12 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
TUESDAY...

* WHAT...Visibility between one quarter mile and one mile in
  blowing dust expected at times, especially near freshly plowed
  fields.

* WHERE...Lower Columbia Basin of Washington and Foothills of 
  the Blue Mountains of Washington.

* WHEN...From 11 AM to 8 PM PDT Tuesday.

* IMPACTS...Hazardous driving conditions due to reduced visibility
  from blowing dust.

* ADDITIONAL DETAILS...Blowing dust will occur mostly in areas
  near freshly plowed fields in the Lower Columbia Basin and Blue
  Mountain Foothills of Washington. Winds will be from the
  northeast 20 to 30 mph with gusts to 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
448 
WWUS76 KPDT 130935
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
235 AM PDT Tue Apr 13 2021

ORZ044-507-508-WAZ027-132200-
/O.EXA.KPDT.DU.Y.0002.210413T1800Z-210414T0300Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-Yakima Valley-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Naches, Sunnyside, 
Toppenish, and Yakima
235 AM PDT Tue Apr 13 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in
  blowing dust expected.

* WHERE...In Washington, Yakima Valley. In Oregon, Lower 
  Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From 11 AM to 8 PM PDT Tuesday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility from blowing dust.

* ADDITIONAL DETAILS...Blowing dust will occur mostly in areas
  near freshly plowed fields. Winds will be from the northeast 20
  to 30 mph with gusts to 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

WAZ028-029-132200-
/O.CON.KPDT.DU.Y.0002.210413T1800Z-210414T0300Z/
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Connell, Prosser, Tri-Cities, Dayton, 
Waitsburg, and Walla Walla
235 AM PDT Tue Apr 13 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 8 PM PDT THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust expected at times, especially near freshly plowed 
  fields.

* WHERE...Lower Columbia Basin of Washington and Foothills of 
  the Blue Mountains of Washington.

* WHEN...From 11 AM to 8 PM PDT Tuesday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility from blowing dust.

* ADDITIONAL DETAILS...Blowing dust will occur mostly in areas
  near freshly plowed fields. Winds will be from the northeast 20
  to 30 mph with gusts to 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
485 
WWUS76 KPDT 132134
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
234 PM PDT Tue Apr 13 2021

ORZ044-507-508-WAZ027>029-140300-
/O.CON.KPDT.DU.Y.0002.000000T0000Z-210414T0300Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Naches, Sunnyside, 
Toppenish, Yakima, Connell, Prosser, Tri-Cities, Dayton, 
Waitsburg, and Walla Walla
234 PM PDT Tue Apr 13 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Visibility between one quarter mile and one mile in
  blowing dust is expected.

* WHERE...In Washington, Yakima Valley. In Oregon, Lower 
  Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility from blowing dust.

* ADDITIONAL DETAILS...Blowing dust will occur mostly in areas
  near freshly plowed fields. Winds will be from the northeast 20
  to 30 mph with gusts to 40 mph. These winds may cause driving
  difficulty, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
731 
WWUS76 KPDT 140245
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
745 PM PDT Tue Apr 13 2021

ORZ044-507-508-WAZ027>029-140345-
/O.EXP.KPDT.DU.Y.0002.000000T0000Z-210414T0300Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Naches, Sunnyside, 
Toppenish, Yakima, Connell, Prosser, Tri-Cities, Dayton, 
Waitsburg, and Walla Walla
745 PM PDT Tue Apr 13 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have decreased and will continue to further diminish after
sunset. As a result, the threat of significant blowing dust has 
ended and the blowing dust advisory is being allowed to expire.  

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this blowing dust advisory went out at Apr 12, 7:33 AM PDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 12, 7:33 AM PDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
733 AM PDT Mon Apr 12 2021

.UPDATE...A cool and dry northwest flow will persist today for
most of the day. Then a shortwave trough will drop down from
western Canada into the region, and eventually will form a closed
low pressure center by early Tuesday morning. This low pressure
system will have very limited moisture since it originated over
the dry terrain of western Canada instead of over the Pacific. In
addition, it will likely be too far east to pull in any Pacific
moisture. May not be able to rule out an isolated shower over the
eastern and northeast mountains Tuesday. However, the main concern
for Tuesday will be increasing northeast winds, which may cause
some blowing dust in the Columbia Basin, mainly on the Washington
side of the basin. The Yakima Valley will likely see some gusty
winds as well as is typical with this type of wind from the
northeast. This scenario will continue through about Thursday,
and then an upper ridge will build over the region by the weekend
with a more pronounced warming trend to above normal temperatures.
88

&&

.AVIATION...18Z TAFS...VFR conditions with some high thin cirrus
will prevail today. By afternoon there may be some lower cumulus
clouds at elevations of around 8K ft MSL. Winds will be mostly
light today, but then will increase from the northeast on Tuesday
at all terminals. 88

&&

.PREV DISCUSSION... /issued 425 AM PDT Mon Apr 12 2021/

SHORT TERM...TODAY THROUGH WEDNESDAY...A cool dry northwest flow
will continue over the region today providing mostly clear skies and
light winds. A shortwave over western Canada will drop into the
region late today and overnight forming a closed upper level low
over the region. This low will have very limited moisture so other
than a few clouds do not expect any precipitation. The main impact
of the low will be some increasing north to northeast winds late
today and overnight which will continue through Wednesday and
temperatures remaining a little below normal. The low continues
dropping south on Tuesday over southern Oregon and then moves into
the Great basin on wednesday. This pattern will continue he
northeast winds Tuesday and Wednesday with Tuesday seeing the
highest winds of 20 to 30 mph in some areas and the possibility of
some blowing dust.

LONG TERM...Thursday through Monday...No major weather concerns are
anticipated during the long term period.  A dry forecast is in store
along with a warming trend.  In fact, afternoon highs could be
around 15-20 degrees above seasonal average early next week with
temperatures climbing into the upper 60s to upper 70s...locally
lower 80s.  Models are in general agreement with some minor spread
in the ensemble members, but the prognosis is the same.  The closed
low over southern ID and the Great Basin will weaken into an open
trough.  An anomalously strong upper ridge to the north will make
its way across the PacNW Thurs-Sat for dry and warm conditions.
Models differ on the position of the ridge axis Sun-Mon but keep it
over WA/OR to extend the warming trend.  Model differences are
apparent with the strength of a large low pressure system off the
Gulf of Alaska early next week, but this does not affect the
forecast area until around Tuesday.  This large system may bring a
change to more unsettled weather by the mid-week.  Wister/85

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  36  60  34 /   0   0   0   0
ALW  61  37  62  35 /   0   0   0   0
PSC  63  42  64  40 /   0   0   0   0
YKM  61  37  62  37 /   0   0   0   0
HRI  63  36  64  36 /   0   0   0   0
ELN  57  34  58  34 /   0   0   0   0
RDM  58  26  57  24 /   0   0   0   0
LGD  53  31  55  29 /   0   0   0   0
GCD  56  32  56  30 /   0   0  10   0
DLS  62  40  63  40 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.

&&

SHORT TERM...88
LONG TERM....85
AVIATION...88

Nearby

Blowing Dust Advisories in Washington, 2021Blowing Dust Advisories in Oregon, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.